Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



An extension of the Fuglede commutativity theorem modulo the Hilbert-Schmidt class to operators of the form $ \sum M\sb{n}XN\sb{n}$

Author: Gary Weiss
Journal: Trans. Amer. Math. Soc. 278 (1983), 1-20
MSC: Primary 47A62; Secondary 47B10
MathSciNet review: 697058
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the operators $ \Delta (X) = \sum\nolimits_1^n {{M_n}X{N_n}} $ and $ {\Delta^{\ast}}(X) = \sum\nolimits_1^n {M_n^{\ast}XN_n^{\ast}} $ which map the algebra of all bounded linear operators on a separable Hubert space to itself, where $ \langle {M_n}\rangle_1^m$ and $ \langle {N_n}\rangle_1^m$ are separately commuting sequences of normal operators. We prove that (1) when $ m \leqslant 2$, the Hilbert-Schmidt norms of $ \Delta (X)$ and $ {\Delta^{\ast}}(X)$ are equal (finite or infinite); (2) for $ m \geqslant 3$, if $ \Delta (X)$ and $ {\Delta^{\ast}}(X)$ are Hilbert-Schmidt operators, then their Hilbert-Schmidt norms are equal; (3) if $ \Delta ,{\Delta^{\ast}}$ have the property that for each $ X,\Delta (X) = 0$ implies $ {\Delta^{\ast}}(X) = 0$, then for each $ X$, if $ \Delta (X)$ is a Hilbert-Schmidt operator then $ {\Delta^{\ast}}^2(X)$ is also and the latter has the same Hilbert-Schmidt norm as $ {\Delta ^2}(X)$. Note that Fuglede's Theorem is immediate from $ (1)$ in the case $ m = 2,{M_1} = {N_2}$ and $ {N_1} = I = - {M_2}$. The proofs employ the duality between the trace class and the class of all bounded linear operators and, unlike the early proofs of Fuglede's Theorem, they are free of complex function theory.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47A62, 47B10

Retrieve articles in all journals with MSC: 47A62, 47B10

Additional Information

Keywords: $ \Delta $-operator, Hilbert-Schmidt operator, trace class operator, commutator, duality, reproducing kernel function
Article copyright: © Copyright 1983 American Mathematical Society